Abstract


Close Window



Seizure Exacerbation and Developmental Regression with Carbamazepine

A.N. Prasad, M. Stefanelli and L Nagarajan

Abstract: Background: Unexpected exacerbation of seizures may occur following initiation of treatment with carbamazepine (CBZ). We reviewed the occurrence of such reactions in our patient population at a tertiary care children's hospital. Methods: A retrospective analysis of our clinic database identified 129/691 (18.6%) patients with epilepsy treated with CBZ, as monotherapy. 38/129 children were later switched to another drug. In 11/38 (28.5 %) clinical and/or EEG deterioration was observed. Two patients identified at another institution with similar exacerbation were also included in our analysis. We report on the findings in these 13 cases. Results: Two groups were identified: Group I &endash; 6 patients with normal neurological exam, normal EEG background, and a diagnosis of idiopathic generalized epilepsy. Group II - 7 patients with an abnormal neurological exam and/or abnormal EEG background. Following introduction of CBZ therapy, worsening of preexisting seizures, appearance of new seizure types, behavioral regression, and accompanying EEG deterioration were reported in both groups. Dramatic improvement in seizure control occurred, following withdrawal of CBZ and substitution of another anticonvulsant. Conclusion: Physicians treating epilepsy must be aware that CBZ can exacerbate seizures, and cause developmental regression in children. Careful patient selection, when choosing CBZ as treatment, and prompt recognition of clinical deterioration and intervention, may help avoid or reverse these paradoxical reactions.

Résumé: Exacerbation des crises et régression développementale sous carbamazépine. Introduction: Une exacerbation inattendue des crises peut survenir suite au début du traitement avec la carbamazépine (CBZ). Nous avons examiné la fréquence de ces réactions chez notre population de patients dans un hôpital de soins tertiaires pour enfants. Méthodes: Une analyse rétrospective de la banque de données de notre clinique a identifié 129/691 (18.6%) patients épileptiques qui ont été traités par la CBZ en monothérapie. On y a substitué une autre médication chez 38/129 enfants. Chez 11/38 (28.5%), une détérioration clinique et/ou EEG a été observée. Deux patients ayant présenté une exacerbation similaire, identifiés dans une autre institution, sont également inclus dans notre analyse. Nous rapportons les observations chez ces 13 cas. Résultats: Deux groupes ont été identifiés: le groupe I - 6 patients ayant un examen neurologique normal, une activité de fond de l'EEG normale et un diagnostic d'épilepsie généralisée idiopathique. Le groupe II - 7 patients ayant un examen neurologique anormal et/ou une activité de fond de l'EEG anormale. Suite à l'introduction du traitement par la CBZ, une exacerbation des crises de même type, l'apparition de nouveaux types de crises, une régression comportementale et une détérioration concomitante de l'EEG ont été rapportées dans les deux groupes. Une amélioration dramatique dans le contrôle des crises a été observée suite à l'arrêt de la CBZ et à la substitution d'un autre anticonvulsivant. Conclusion: Les médecins qui traitent l'épilepsie doivent être avertis que la CBZ peut exacerber les crises et causer une régression développementale chez les enfants. Une sélection soigneuse des patients qui reçoivent la CBZ et une détection précoce de la détérioration clinique ainsi qu'une intervention précoce peuvent aider à éviter ou à contrer ces réactions paradoxales.

 

Can. J. Neurol. Sci. 1998; 25: 287-294

 


 
For information about this web site e-mail to: journal@cjns.org
Copyright © Canadian Journal of Neurological Sciences. All rights reserved.